New GCA symptom - scalp tenderness: I'm pretty new... - PMRGCAuk

PMRGCAuk

12,677 members23,034 posts

New GCA symptom - scalp tenderness

Viola1
Viola1

I'm pretty new to all of this and understand it's different for each person and even different every day. Symptoms of PMR 3/18 , diagnosed 4/18 (needed 25 mg prednisone to get symptom relief), and diagnosed GCA 6/18 by symptoms only - left-sided intense headache, jaw tension/pain, temporal pressure/pain, pain behind eye, pains at base/back of my skull/neck. I took 60 mg prednisone then for two weeks and started reducing (too fast?) only to flare 3 weeks ago at 45 mg. Now back at 60, but have added 5 mg 3 different times in the last 1 1/2 weeks. Since 6/18 I have not been GCA symptom-free until a few days last week. However, last week I started to experience scalp tenderness, and have that most days now, along with transitory jaw, temporal, and base/back of skull/neck pressure/mild pain. Symptoms are not severe now and I've had no visual symptoms.

Why am I getting this new symptom of scalp tenderness and should I raise the prednisone until the scalp tenderness goes away? I have a good relationship with my rheumatologist (mostly by email) but I think she's mainly interested in the taper while I would like to be symptom-free through the taper if at all possible.

60 mg of prednisone is pretty tough -- 3 weeks now -- I'm revved up and fatigued at the same time; not sleeping enough; but my mood is ok.

Thanks for any input. I treasure the expertise and resources on this site and have been reading everything I can find to understand this strange illness better.

BTW I diagnosed myself with PMR because my 90 year old Dad has it and I help oversee his medical care. He's at 2.5 mg every other day. Yes, we're northern European (Dutch).

7 Replies
oldestnewest

Hi Viola1, Brits are probably asleep as I should be. There are joys at 6 mgs too. An expert with GCA will need to advise you, I have PMR. It is possible to get some breakthrough symptoms whilst tapering. I think you are right in your assessment that this reduction was too far, too fast for you personally. You maybe someone for whom Prednisalone has a lower absorption rate. It took a top dose to get on top of your PMR - it maybe that you need more like 80 to get on top of GCA, then a very slow taper. This part will be hard as the high doses are a bit of a nightmare. Certainly discuss this with your Rheumatologist. It is important, as you know, to mop up all the inflammation before you reduce by a slow taper, for you I think. Let us know how you go.

Hello Viola1 I also have GCA and understand how difficult it can be to 'find' the right dose - initially and thereafter ! The feeling of being both exhausted and yet rather 'hyper' is hard higher doses and I recall feeling ragged' most of the time I was on them. You are certainly right we are all different and some seem to be able to taper faster than others and some seem to need very high initial doses. I agree with SJ that you may have to have 'more' but you need support to make this decision if you can get it. I also think with most of the resident 'experts' here that symptoms are the major indicator of what you 'have' and what you 'need' to control the inflammation which is creating havoc in your body - even more than any tests or markers as these also vary from person to person.

My now departed Mum also had GCA and was never properly diagnosed - losing eyesight - we also have some Northern European ancestry.This fact also assisted with my dx when I finally recognised the same symptoms in myself following an earlier PMR diagnosis.

Best wishes

Rimmy

Hidden
Hidden

Hi Viola1, We have similar stories... I was diagnosed with GCA in 11/2017, but then told I had probably had PMR for 2+ years prior to that. Started on 60mg (for a month) and then started an aggressive taper... Got down to 40 and thought I would die! Put back on 60mg, but got no relief... had to be put on 80 and stayed there for 10 days!!! I then reduced by 5mg every 10 days, until a flare in July... I am now down to 30 mg and will reduce by 5mg every 30 days. When you add the 5mg does the scalp tenderness, jaw pain, temporal, and base/back of skull/neck pain dissipate? If YES, tell your Rheumy that... You should not be in pain... you may need more Pred in order to get rid of inflammation, before you start tapering again. I wish you the very best of luck!

PMRpro
PMRproAmbassador

It is very possible that the activity of the actual disease process is increasing and that means you may need more. You really need to sort this out with your rheumy - and she has to hear that, yes, reduction is good, but it will only work once the existing inflammation has been cleared out and you have an empty bucket so to speak and are only dealing with a daily dose of inflammation at the bottom of that bucket.

That sounds daft I know but think of your GCA as a bucket with a tap dripping into it. If you just clear out a bit of the water the bucket will quickly overflow as the tap drips in and you will struggle to clear the puddle on the floor. Get the bucket empty to start with and you have a lot more leeway to work out how much to clear each day to stop it filling up.

Viola1
Viola1 in reply to PMRpro

Thank you for your replies. I will add 5mg today to see what happens with the scalp tenderness and consult with my dr. My ESR and CRP have been normal since starting prednisone. Upon initial PMR diagnosis in April my ESR was 60 and CRP 2.1. Most recent ESR 2 1/2 weeks ago) was 7 and CRP less than 0.1. If the inflammation is creeping back up might it show up if I redo the ESR?

PMRpro
PMRproAmbassador in reply to Viola1

It might but when someone is on pred it sometimes takes a while to start to rise again. Just like it never rises in the first place for 20% of us. If you are lucky it will rise reliably, if you aren't, it won't.

Hi Viola, I have GCA but no PMR and have been on Prednisolone since October 2018. I'm one of the lucky ones as it only took about 3/4 days initially to get rid of the pain. I started at 60mg for 3 weeks and reduced it by 10mg for 2 wks then dropping it by 5mg till reaching 15mg, however if/when the pain returned I halted the taper and on occasion had to go back up again but I would consult with the Rheumy about your particular problem because you'd find it difficult to taper if you're still suffering and I think the Rheumy has to appreciate that. I think the Moderator has given a great analogy of GCA as a bucket with a tap dripping into it . I've now started on the 'Dead slow and nearly stop reduction plan' published on this site and I must say it makes sense to me and in time when you have better control of your GCA you could maybe think about this as a way forward. Good luck!

You may also like...